Heavy Snow, Northern Berkshire
- When
- February 1, 11:30 PM EST to February 2, 6:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A cold air mass was in place over the region on Sunday, February 1st. During the late evening hours, an area of low pressure over the Ohio Valley began moving eastward towards the mid-Atlantic states.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold air mass was in place over the region on Sunday, February 1st. During the late evening hours, an area of low pressure over the Ohio Valley began moving eastward towards the mid-Atlantic states. With plenty of moisture streaming up from the south, precipitation spread across the region in the form of snow. This snowfall picked up intensity during the overnight hours and continued through much of the day on Monday, February 2nd, as the low pressure area passed to the south of Long Island, New York.
Snowfall tapered off to snow showers by the evening hours and ended. Most areas in the Berkshires received around a foot of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 1, 9:50 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EST SUN FEB 1 2015
.SYNOPSIS...
A LOW PRESSURE SYSTEM PASSING TO OUR SOUTH WILL BRING A WIDESPREAD
SIGNIFICANT SNOWFALL TO THE AREA TONIGHT THROUGH MONDAY. THE SNOW
IS EXPECTED TO BECOME HEAVY BEFORE SUNRISE THEN CONTINUE THROUGH
THE DAY...COMING DOWN HEAVY AT TIMES IN THE MORNING. THE STEADY
SNOW IS EXPECTED TO TAPER OFF TO SCATTERED SNOW SHOWERS BY
EVENING. ANOTHER SHOT OF ARCTIC AIR WILL BE USHERED INTO THE
REGION MONDAY NIGHT INTO TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
WINTER STORM WARNINGS REMAIN IN EFFECT FOR ENTIRE FORECAST AREA
FOR A WIDESPREAD SIGNIFICANT SNOWFALL TONIGHT AND MONDAY. HIGH
CONFIDENCE FORECAST.
AS OF 950 PM EST...KENX RADAR SHOWS PRECIP STARTING TO REACH INTO
OUR CWA FROM CENTRAL NY. THE LOW LEVELS ARE STILL QUITE DRY..AS
SEEN IN OBSERVED DEW POINT TEMPS AND THE 00Z KALY SOUNDING. IT
WILL TAKE A FEW HOURS FOR THE SNOW TO PICK UP IN INTENSITY.
STILL...ACCUMULATING SNOW LOOKS TO BE OCCURRING OVER MUCH OF THE
AREA BY MIDNIGHT...WITH SNOW REACHING RATES OF 1 INCH PER HOUR
TOWARDS 07Z-09Z.
THE LOW IS EXPECTED TO MOVE ACROSS PENNSYLVANIA AND NEW JERSEY
THEN ACROSS NEW YORK CITY AND LONG ISLAND. THIS STORM TRACK ALLOWS
WARMER AIR TO PENETRATE FARTHER INLAND WHICH SHOULD RESULT SOME
SLEET INTO THE MID HUDSON VALLEY AND NORTHWESTERN CONNECTICUT FOR
A BRIEF TIME MONDAY MORNING.
THE ENSEMBLE PLUMES GUIDANCE REMAIN WELL CLUSTERED WHICH INCREASES
CONFIDENCE IN OUR SNOWFALL FORECAST. ALSO THE PROBABILISTIC
GUIDANCE INDICATES 80+% CHANCES FOR 8+ INCHES OF SNOW ACROSS THE
FORECAST AREA.
SNOW RATIOS ACROSS THE SOUTHERN PORTION OF THE FORECAST ARE STILL
EXPECTED TO START OUT HIGH THEN TRENDED TOWARD CLIMATOLOGY...WHILE
RATIOS WILL REMAIN HIGH ACROSS MUCH OF THE FORECAST AREA ESPECIALLY
AS YOU HEAD NORTHWARD.
GUIDANCE INDICATES THE SNOW WILL INCREASE IN INTENSIFY BEFORE
SUNRISE AND COME DOWN HEAVY AT TIMES THROUGH THE MORNING. THIS IS
WHEN THE BEST ISENTROPIC LIFT WILL OCCUR AS THE STRONG 60-70 KNOTS
LOW LEVEL JET PASSES TO OUR SOUTH WITH 40-50 KNOTS WINDS NORTH OF
THE FRONTAL BOUNDARY ACROSS THE LOCAL AREA. SNOWFALL RATES OF 1 TO 2
INCHES AN HOUR CAN BE EXPECTED
THE SNOW IS EXPECTED TO TAPER OFF BY EVENING SO KEEPING THE 6 PM
EXPIRATION TIME. THERE COULD BE SOME LIGHT SNOW AFTER 6 PM.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
IN THE WAKE OF THIS STORM ANOTHER SHOT OF ARCTIC AIR. THIS ALONG
WITH A FRESH SNOW COVER...TEMPERATURES MONDAY NIGHT ARE ANTICIPATED
TO DROP INTO THE SINGLE DIGITS IN THE MID HUDSON VALLEY WITH 10
DEGREES BELOW ZERO AND COLDER ACROSS THE SOUTHERN ADIRONDACKS.
WILL LIKELY NEED WIND CHILL WARNING AND ADVISORIES FOR MONDAY
NIGHT INTO TUESDAY MORNING...HAVE HIGHLIGHTED IN OUR HAZARDOUS
WEATHER OUTLOOK.
BRISK AND GUSTY NORTHWESTERLY WINDS MONDAY EVENING WILL CAUSE
BLOWING AND DRIFTING OF THE SNOW. THE WINDS WILL SLACKEN OVERNIGHT
AS THE LOW MOVES FARTHER AWAY AND RIDGING BUILDS IN.
HIGHER PRESSURE WILL BUILD IN AND QUICKLY SHIFT ACROSS THE AREA
TUESDAY AS A CLIPPER SYSTEM APPROACHES FROM THE NORTHWEST WITH CHANCES
FOR SNOW SHOWERS INTO THE WESTERN PORTION OF THE FORECAST AREA
LATE TUESDAY NIGHT.
TUESDAY WILL BE ANOTHER COLD DAY WITH HIGHS MAINLY IN THE
TEENS...15 TO 20 DEGREES BELOW NORMAL. TEMPERATURES TUESDAY NIGHT
WILL BE MUCH WARMER THAN MONDAY WITH A SOUTHERLY FLOW ACROSS THE
AREA AHEAD OF THE CLIPPER...BUT STILL BELOW NORMAL BY 5 TO 10
DEGREES.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE EXTENDED FORECAST PERIOD FEATURES BELOW NORMAL TEMPERATURES WITH
A COUPLE OF ARCTIC FRONTS IMPACTING ERN NY AND WRN NEW ENGLAND
WED-WED NIGHT...AND ANOTHER ON THE WEEKEND.
THE LONG TERM OPENS WITH FAIRLY GOOD AGREEMENT WITH THE ENSEMBLES
AND MEDIUM RANGE OPERATIONAL GUIDANCE THAT A CLIPPER LOW WILL MOVE
ACROSS PA/NY WITH AN AMPLIFYING POSITIVELY TILTED H500 LONGWAVE
TROUGH. THERE IS A GOOD CHANCE OF SNOW SHOWERS WITH PERHAPS A PERIOD
OF UPSLOPE SNOWFALL FOR THE WRN DACKS...AND SRN GREENS LATE WED PM
INTO THE EVENING. SNOWFALL ACCUMS LOOK LIGHT WITH AN INCH OR LESS IN
MOST LOCATIONS WITH 1 TO 3 INCHES IN THE WRN/SRN DACKS...AND SRN
GREENS. SOME WARM ADVECTION WILL OCCUR AHEAD OF THIS SYSTEM WITH
HIGHS WARMING CLOSER TO NORMAL IN THE MID AND U20S FROM THE CAPITAL
DISTRICT...MOHAWK VALLEY...AND THE BERKSHIRE NORTH AND WEST...AND
U20S TO L30S TO THE SOUTH AND EAST. THE ARCTIC FRONT SLIDES THROUGH
THE REGION WED NIGHT...AND MUCH COLDER AIR MOVES BACK INTO THE FCST
AREA WITH LOWS IN THE TEENS FROM THE CAPITAL DISTRICT SOUTH AND
EAST...AND SINGLE DIGITS TO SLIGHTLY BELOW ZERO NORTH AND WEST.
THU-THU NIGHT...BITTERLY COLD AIR MOVES BACK INTO ERN NY AND WRN NEW
ENGLAND IN THE WAKE OF THE FRONT. SOME RESIDUAL SCT FLURRIES AND
ISOLD SNOW SHOWERS WILL LINGER DURING THE DAY WITH MAX TEMPS IN THE
TEENS TO L20S WITH THE SRN DACKS STRUGGLING TO GET OUT OF THE SINGLE
DIGITS. H850 TEMPS TUMBLE CLOSE TO -20C TO -25C OVER THE FCST AREA
WITH BLUSTERY NW WINDS. LOWS TEMPS WILL BE BITTERLY COLD IN THE 10
TO 20 BELOW ZERO RANGE NORTH AND WEST OF THE CAPITAL REGION AND ZERO
TO ALMOST 10 BELOW SOUTH AND EAST WITH WINDS OF 5 TO 15 MPH WILL
YIELD SOME DANGEROUS WIND CHILLS IN THE 15 TO 30 BELOW ZERO RANGE.
WIND CHILL HEADLINES WILL LIKELY BE NEEDED AGAIN.
FRI-FRI NIGHT...ARCTIC HIGH PRESSURE BUILDS IN FROM THE MIDWEST AND
OHIO VALLEY WITH A COLD FINISH TO THE WEEK. SUNNY SKIES WILL GIVE
WAY TO INCREASING CLOUDS AT NIGHT WITH ANOTHER SHORT-WAVE
APPROACHING FROM THE CANADIAN PRAIRIES AND THE GREAT LAKES REGION.
THIS DISTURBANCE WILL BRING ANOTHER SHOT OF ARCTIC AIR FOR THE
WEEKEND. THE THREAT FOR SOME ISOLATED SNOW SHOWERS INCREASES WITH
THE WARM ADVECTION AHEAD OF THE CLIPPER. AFTER HIGHS ONLY IN THE
TEENS...LOWS WILL BE IN THE -5F TO +5F RANGE.
SATURDAY INTO SUNDAY...ARCTIC FRONT ROCKETS THROUGH THE REGION ON
SATURDAY BASED ON THE GFS/ECMWF/WPC GUIDANCE WITH ISOLD-SCT SNOW
SHOWERS AND SQUALLS. HIGHS IN THE 20S ON SATURDAY WILL BE
BRIEF-LIVED. LOWS WILL BE BACK IN THE SINGLE DIGITS AND BELOW
ZERO. SOME WIND CHILLS MAY GET CLOSE TO ADVISORY LEVELS ONCE
AGAIN...ESPECIALLY OVER THE HIGHER TERRAIN. ARCTIC HIGH WILL BUILD
IN FOR SUNDAY WITH COLD AND DRY WX TO CLOSE THE WEEK.
BOTTOM LINE...BELOW NORMAL TEMPS ARE HERE TO STAY FOR AWHILE IN THE
NORTHEAST.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
OVC MID LEVEL CLOUDS ARE CURRENTLY IN PLACE WITH VFR CONDITIONS.
HOWEVER...STEADY LIGHT SNOWFALL WILL BE ARRIVING BETWEEN 02Z-05Z
OVER THE AREA AND CIGS LOWERING TO ABOUT 4 KFT. FLYING CONDITIONS
MAY DROP TO MVFR FOR AN HOUR OR TWO INITIALLY...BUT WILL THEN GO
IFR WITH SNOW AROUND 2SM. BY LATE TONIGHT...SNOW WILL INCREASE IN
INTENSITY...AND MODERATE SNOW WITH 1/2SM LOOKS LIKELY FOR ALL
SITES. THIS WILL CONTINUE THROUGH THE MORNING HOURS WITH LIFR
CONDITIONS FOR ALL SITES. SNOW MAY START TO LIGHTEN UP FOR THE
AFTN HOURS...BUT WILL CONTINUE TO BE IFR. SNOW MAY FINALLY TAPER
OFF TO SNOW SHOWERS BY THE LATE AFTN OR EARLY EVENING HOURS ON
MONDAY...WITH FLYING CONDITIONS RETURNING TO MVFR FOR BOTH
CIGS/VSBY.
PRECIP TYPE SHOULD BE NEARLY SNOW. A BRIEF PERIOD OF PL MIXING IN
WITH THE SNOW IS POSSIBLE DURING THE MORNING HOURS ON MONDAY AT
KPOU...BUT NOT ENOUGH CONFIDENCE IN THIS OCCURRING TO INCLUDE IN
THE TAF AT THIS TIME.
WINDS WILL GENERALLY BE N-NE AT 5-10 KTS DURING MUCH OF THE STORM.
AS THE STORM START TO WIND DOWN...WINDS MAY BECOME NNW...BUT WILL
INCREASE TO ABOUT 10-15 KTS...ESP FOR KALB/KPSF.
OUTLOOK...
MON NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN IN THE EVENING.
TUE: NO OPERATIONAL IMPACT. NO SIG WX.
TUE NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
WED-WED NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
THU: LOW OPERATIONAL IMPACT. BREEZY. SLIGHT CHANCE OF SHSN.
THU NIGHT-FRI: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED THIS WEEK. WIDESPREAD
SIGNIFICANT SNOWFALL TONIGHT THROUGH MONDAY. CONTINUED COLD WITH
BELOW NORMAL TEMPERATURES WHICH WILL ALLOW ICE TO THICKEN ON
RIVERS...STREAMS...CREEKS...LAKES AND OTHER BODIES OF WATER.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.CLIMATE...
ALBANY SEASON SNOWFALL TOTAL JANUARY STANDS AT 40 INCHES WHICH IS
5.9 INCHES ABOVE NORMAL.
THE TOP 10 GREATEST FEBRUARY SNOWSTORM FOR ALBANY...
23.5 INCHES...FEBRUARY 14, 1914
18.2 INCHES...FEBRUARY 22-25, 1893
17.9 INCHES...FEBRUARY 15-16, 1958
17.1 INCHES...FEBRUARY 24-25, 1966
16.8 INCHES...FEBRUARY 13-14, 2007
16.7 INCHES...FEBRUARY 6-8, 1983
15.5 INCHES...FEBRUARY 4, 1926
15.0 INCHES...FEBRUARY 1, 1898
14.7 INCHES...FEBRUARY 19-20, 1946
14.6 INCHES...FEBRUARY 13-16, 1950
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR NYZ038>041-
047>054-058>061-063>066-082>084.
WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR NYZ032-033-042-
043.
MA...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/FRUGIS
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...FRUGIS
HYDROLOGY...IAA
CLIMATE...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 431 PM EST SUN FEB 1 2015 CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084- VTZ013>015-021200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 431 PM EST SUN FEB 1 2015 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. DANGEROUS WIND CHILL VALUES ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND THURSDAY NIGHT INTO FRIDAY...ESPECIALLY ACROSS THE HIGHER TERRAIN. IF CONFIDENCE INCREASES THAT WIND CHILL CRITERIA WILL BE MET THEN WIND CHILL HEADLINES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. NYZ032-033-042-043-021200- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON- 431 PM EST SUN FEB 1 2015 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. DANGEROUS WIND CHILL VALUES ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND THURSDAY NIGHT INTO FRIDAY. IF CONFIDENCE INCREASES THAT WIND CHILL CRITERIA WILL BE MET THEN WIND CHILL HEADLINES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554065, 554066.